Off it! Part 4: Synthetic Cannabinoids

Synthetic Cannabinoids

Mental Model – [  ‘UP ‘ – A bad trip ]

There are over 150 different molecules in circulation under this class.  They are sprayed onto plant matter and smoked in a similar way to cannabis, thats pretty much where the similarities end.  They can also be dissolved and injected in their powdered form, snorted, inhaled, or cooked into food.

Synthetic cannabinoids were first produced to investigate the pharmacological potential of the endogenous cannabinoid receptor. They were first found in recreational products in 2008.   They are all analogues of 9-tertrahydrocannabinol (9-THC) the active ingredient in ‘normal’ cannabis, which is a partial CB1 and CB2 agonist.  Newer agonists have much greater affinities for the THC receptors, (being complete rather than partial agonists).  They also seem to last longer than normal cannabis.  CB1 and CB2 receptors are EVERYWHERE in your CNS, and as each molecule in circulation has a different affinity for different receptors, in different locations the toxidrome can be highly variable.

‘Spice’ is the second most popular drug in the US (after cannabis), and it is estimated that the spice industry is worth something like $5 billion.  Its popularity grew initially because of a perception that it is ‘legal’, ‘safe’ and ‘undetectable’.

Patients who come in intoxicated from a synthetic cannabinoid (K2, spice, Kronic etc) are agitated, confused, and paranoid.  There are no generally agreed signs to look for, some case series talk about dilated pupils, conjunctival injection, and hyper-reflexia, but these probably depend on dose, and type taken.  Patients normally seem  tachycardic and diaphoretic.   They may often be brought in by ambulance following ‘seizure-like’ activity, or by the police for erratic behaviour.

16 Cases of AKI reported in the US associated with synthetic cannabis use.  Convulsions have been reported but not proved to be related to synthetic cannabinoids.

Management

Again, this is supportive.  Use titrated IV benzopdiazepines to calm agitation.  IV fluids for dehydration.  Check a CK and a U and E if they are unwell.   If you can get close an ECG is useful for completeness, though no arrhythmia have been reported (but hypokalaemia HAS).

Withdrawl

I witnessed synthetic cannabinoid withdrawal first hand whilst working in ED in New Zealand over the weekend that a nationwide ban came into force.  Patients attend with psychosis, sweating, paranoia and delusions.  Patients were treated with benzodiazepines.

 

Harris, Carson R., and Ashley Brown. “Synthetic cannabinoid intoxication: a case series and review.” The Journal of emergency medicine 44.2 (2013): 360-366.

Spaderna, Max, Peter H. Addy, and Deepak Cyril D’Souza. “Spicing things up: synthetic cannabinoids.” Psychopharmacology 228.4 (2013): 525-540.

Off it! Part 3: GHB

GammaHydroxybutyric Acidghb

[ – Mental model: – Benzos,  ‘DOWN’]

Legal Status:  Class C

Think of GHB as a possibility in patients who are often male, body building and appear ‘drunk’.  GHB patients get VERY flat, very quickly if they get the dose wrong, and alcohol potentiates this.

Other signs of acute toxicity – LOW RR, GCS, BP and Hypersalivation

They are really hard to wake up (no matter what ‘trick’ you use).

GHB binds to GABA and inhibits the release of action potentials from the synapse.  In high enough concentrations GHB gets converted to GABA.  You may hear that someone has taken GBL (or gamma butyrolactone) that’s the precursor and has a delayed affect, especially when take with alcohol.

It seems to be used in social circles of gym fanatics.  There is a belief that it increases human growth hormone release, and improves muscle repair, AND is a calorie free way of getting the buzz people want from alcohol.  It’s also been used as a date rape drug.

Management

Supportive.

These patients sometimes require airway protection.  They will wake up on ICU the next day, thank no one, and leave.   Deaths occur when patients lose their airway control outside of hospital.

Withdrawl

Some people take GHB a lot, if they get their recreational dosing correct can re-dose, and re-dose night after night (or regularly for work outs), when their supply runs out, or changes they can get a rebound effect which is like an alcohol withdrawl, symptoms start 6 hours after the last dose.  It can last much longer (weeks), and is more resistant to benozodiazepines.

The autonomic features are present, but slightly reduced, however the syndrome can last longer (up to two weeks).  Control it with benzodiazepines and baclofen (GABA agonists), and titrate down slowly like with alcohol withdrawl.

Early features – insomnia, tremor, confusion, nausea and vomiting

Late features – tachycardia, hypertension, agitation, seizures and/or myoclonic jerks and hallucinations